Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 46, NWS Houston/Galveston, TX

August 28, 2007Harris County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Aug 28, 2007, 6:42 PM CDT for Harris County, Texas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 28, 2007, 6:42 PM CDT (23:42 UTC)
Expired
Aug 28, 2007, 7:45 PM CDT
In force
63 min
Issued by
NWS Houston/Galveston, TX
Area
Whole counties

County Harris County, TX

The radar

The Houston radar (KHGX), 52 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 6:42 PM CDTFLASH FLOODHouston, TXURBAN STREET FLOODING ONGOING IN DOWNTOWN AND SW HOUSTON. EMERGENCY MGMT REPORTED SEVERAL STREETS IMPASSABLE AND WATER BEGINNING TO THREATEN BUSINESSES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2007-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2007-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2052 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 282345
FFWHGX
TXC201-290045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
642 PM CDT TUE AUG 28 2007

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HARRIS COUNTY IN SOUTHEAST TEXAS

* UNTIL 745 PM CDT

* AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES 
TO SHOW A VERY SLOW MOVING CLUSTER OF STORMS FROM DOWNTOWN HOUSTON 
TO THE MEDICAL CENTER AND SOUTHWESTWARD TO THE HARRIS FORT BEND 
COUNTY LINE. TRANSTAR IS REPORTING WIDESPREAD STREET FLOODING ACROSS 
THE ABOVE MENTIONED AREAS...SOME OF WHICH THREATENING BUSINESSES. DO 
NOT DRIVE ACROSS FLOODED ROADS 

* FLOODING IS EXPECTED IN OR NEAR...
DOWNTOWN HOUSTON...RELIANT PARK...MINUTE MAID PARK...MEDICAL 
CENTER...HERMAN PARK...THE GALLERIA...WEST UNIVERSITY 
PLACE...SOUTHSIDE PLACE...HOUSTON AND BELLAIRE.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2979 9544 2982 9535 2977 9525 2959 9535
      2959 9541 2964 9551
TIME...MOT...LOC 2342Z 180DEG 0KT 2969 9538

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 3:09 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 28, 3:09 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
309 PM CDT TUE AUG 28 2007

.DISCUSSION...
STORMS NOT COOPERATING WITH MY FORECAST SO FAR THIS EARLY AFTERNOON.
APPEARS THAT THE SEABREEZE WAS SLOW TO DEVELOP BENEATH THE CLOUD COVER
AND THE PC SKIES OVER THE HILL COUNTRY...HAS ALSO BEEN HAMPERED BY
SLIGHTLY HIGHER PRESSURES OVER THE CLL-ARM-VCT AREA. STORMS SHOULD
CONTINUE TO FIRE UP OVER THE WESTERN ZONES AND EXPAND INTO THE
CENTRAL AND EASTERN ZONES AS TEMPERATURES GET INTO THE LOWER 90S.
DO NOT SEE ANYTHING UPSTREAM THAT WILL KEEP STORMS GOING BEYOND
02Z SO WOULD ANTICIPATE THEM TO WEAKEN WITH THE COMING OF SUNSET.
SLIGHTLY RICHER MOISTURE SHOULD BE OVER THE AREA IN THE MORNING AS
THE UPPER LOW NEAR WACO STRETCHES AND LIFTS SLIGHTLY NORTHWARD
SETX SHOULD COME UNDER MORE DIVERGENT SOUTHWESTERLY FLOW ALOFT.
MODEL SOUNDINGS REMAIN UNSTABLE AND UNCAPPED BY MID AFTERNOON.
HAVE RAISED POPS IN SOME AREAS TO 60 PERCENT...UNDERCUTTING GFS
NUMBERS SLIGHTLY. (AGAIN HAVE THROWN OUT THE NAM SOLUTION DUE TO
IT ERRONEOUSLY DEVELOPING A LOW PRESSURE SYSTEM SOUTHEAST OF
PALACIOS AND DRAGGING IT NORTH FOR THE FOURTH RUN IN A ROW...NONE
OF WHICH HAVE OCCURRED SO FAR.) ON THURSDAY THE UPPER SHEAR AXIS
REMAINS FROM NEAR SHV-DRT AND A TUTT LOW IS MEANDERING ACROSS THE
CENTRAL AND WEST CENTRAL GULF...STALLING THERE THROUGH SATURDAY
MORNING AS THE RIDGE OVER THE FOUR CORNERS STRENGTHENS THEN SHIFTS
WEST AND WEAKENS SETTING THE STAGE FOR A POSSIBLE WEATHER PATTERN
CHANGE WITH ONLY A MODERATE RIDGE OVER THE SOUTHEAST U.S. AND FAST
ZONAL FLOW OREGON TO THE GREAT LAKES AND TROUGHING OVER CALIFORNIA
AND THE BAJA OF CALIFORNIA MID TO LATE NEXT WEEK.

SO FOR FRIDAY THROUGH MONDAY IT LOOKS LIKE DIURNALLY DRIVEN RAIN
CHANCES WITH A SLOW DECREASE IN COVERAGE AS SOME DRIER AIR GETS
INTO THE REGION. GFS/NAM/ECMWF/CANADIAN ALL PROG PRESSURES TO FALL
BETWEEN NEW ORLEANS AND APALACHICOLA WHICH SHOULD HELP TO BRING A
LIGHT NORTHERLY WIND INTO THE AREA FRIDAY AND SATURDAY THOUGH IT
WILL PROBABLY SUFFER FROM A GOOD SEABREEZE SETUP. THE GOOD NEWS IS
THAT WITH THE HIGH OFF TO THE NORTHEAST WE SHOULD END UP WITH A
LIGHT WIND REGIME AND SLIGHTLY COOLER BELOW NORMAL AFTERNOON HIGHS.

45
&&
ZCZC SATWRKAVN 000
TTAA00 KSAT 282008

.MARINE...
PRESSURE GRADIENT WILL REMAIN RELATIVELY FLAT THE NEXT SEVERAL DAYS.
WAVE HEIGHTS WILL REMAIN ON THE LOW SIDE. DEEP TROPICAL MOISTURE WILL
CONTINUE TO PREVAIL OVER THE REGION WITH MORE ACTIVITY LATE AT NIGHT
THROUGH MID MORNING HOURS. WE ADJUSTED WINDS TOWARD LATTER PART OF
WEEK REFLECTING LOWER PRESSURES EAST OF CWFA. JUST ABOUT ALL MODELS
AGREE IN DEVELOPING SURFACE TROUGHING/LOW PRESSURE EAST OF REGION RESULTING
IN WEAK NORTH TO NORTHWEST FLOW BY FRIDAY.
37

&&

.AVIATION...
MAIN CONVECTIVE ACTIVITY SHOULD BE MAINLY OVER THE WEST AND NORTHERN
PORTIONS OF CWFA THIS AFTERNOON BUT OTHER TAF SITES INCLUDING IAH AND
HOU STILL WILL HAVE CONVECTIVE SHOWERS NEARBY. WE EXPECT CONVECTION TO
DISSIPATE EARLY TO MID EVENING. PATCHY LIGHT FOG EXPECTED FOR CXO
...UTS...SGR AND LBX AFTER MIDNIGHT.
37

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      73  93  73  94  73 /  30  50  30  50  30
HOUSTON (IAH)              73  91  73  91  73 /  40  60  30  50  30
GALVESTON (GLS)            79  88  79  89  80 /  40  60  30  50  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 28, 5:41 AM CDT, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
541 AM CDT TUE AUG 28 2007

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-291200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
541 AM CDT TUE AUG 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS
AFTERNOON. BECAUSE OF WEAK STEERING CURRENTS ALOFT AND AN
ABUNDANCE OF GULF MOISTURE AVAILABLE...LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE THAT MAY LEAD TO MINOR FLOODING OF LOW-LYING AREAS AND
ROADWAYS. IN ADDITION...ISOLATED STRONG STORMS MAY PRODUCE SMALL
HAIL AND STRONG GUSTY WINDS. AVERAGE RAINFALL AMOUNTS OF ONE
QUARTER TO ONE HALF INCH CAN BE EXPECTED ACROSS SOUTHEAST TEXAS.
HOWEVER...ISOLATED TOTALS OF ONE TO THREE INCHES ARE POSSIBLE IN
THE SLOWER MOVING STRONGER STORMS.

.DAYS TWO THROUGH FOUR...WEDNESDAY THROUGH FRIDAY

FAVORABLE CONDITIONS FOR LOCALLY HEAVY RAINFALL WILL CONTINUE
ACROSS SOUTHEAST TEXAS. SCATTERED TO NUMEROUS THUNDERSTORMS ARE
EXPECTED TO DEVELOP MAINLY DURING THE LATE MORNING TO EARLY
EVENING EACH DAY. THE STRONGER STORMS WILL POSSIBLY GENERATE
MINOR FLOODING OF LOW-LYING AREAS AND ROADWAYS.

.DAYS FIVE THROUGH SEVEN...SATURDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.